Nebraska, 2019High Wind in Nebraska, January 27, 2019
January 27, 2019 · NWS CYS · 2 events in 2 counties and zones
High winds were felt across the Nebraska Panhandle with sensors across the region measuring wind gusts from the upper 50s to low 60s mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were felt across the Nebraska Panhandle with sensors across the region measuring wind gusts from the upper 50s to low 60s mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 10:25 AM MST, 3 hours earlier.
Area forecast discussion, Jan 27, 10:25 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 AM MST Sun Jan 27 2019
.SHORT TERM...(Today through Monday night)
Issued at 415 AM MST Sun Jan 27 2019
The overnight water vapor loop depicted a highly amplified large
scale flow from coast to coast. The source region for the anomalously
cold temperatures across the north-central CONUS was a deep polar
vortex occupied much of Ontario Canada. Periodic shortwaves were
embedded with the fast northwest flow aloft over the Rockies and
plains. One wave was producing light snow showers from western SD
into western and central NE. A stronger wave and accompanying arctic
boundary were located over MT.
Short term forecast concerns will focus on strong pre- and post-
frontal winds for much of the CWA today and tonight, as well as
snow accumulations and wind chills.
High winds with gusts of 60 to 70 MPH will continue this morning
for the wind-prone areas west of I-25, spreading east of I-25 this
afternoon and evening. High Wind Watches for east Platte, Goshen
and central Laramie counties were upgraded to Warnings effective
from 11 AM to 8 PM this evening. Cheyenne high wind probabilities
approach 10 percent between 21Z and 03Z when surface to 650mb lapse
rates peak near 7 deg/km. Watches across east-central WY into the
northern NE Panhandle were upgraded to Warnings valid from 3 PM to
11 PM this evening. Strongest winds will likely occur post-frontal
as strong cold air advection causes steep surface to 650mb lapse
rates, and downward momentum of 50 to 60kt winds from the boundary
layer.
Northwest winds will diminish somewhat late tonight and Monday morning
as surface pressure gradient relaxes. Snow showers will spread south
along and behind the front tonight. Accumulations will be light
for the plains and lower valleys, with two to five inches for the
higher valleys and mountains. After highs in the 40s to mid 50s
east of the Laramie Range today, it will be 30 degrees colder
Monday. Northwest winds gusting from 35 to 45 MPH east of the
Laramie Range will drive wind chills into the single digits
Monday. Snow tapers off Monday, but areas of blowing snow will be
a concern for travel, primarily west of I-25.
Low temperatures Monday night will plummet into the single digits
most areas. Gusty northwest winds up to 35 MPH will create very
cold wind chill temperatures from 15 to 25 below zero along and
west of the Laramie Range. Wind Chill Advisory headlines will
eventually be required.
.LONG TERM...(Tuesday through Saturday)
Issued at 345 AM MST Sun Jan 27 2019
Latest medium range model/ensemble guidance progs the main lobe
of the polar vortex to pivot south and east through the upper
Great Lakes and southern Ontario Canada Tuesday through Wednesday.
Meanwhile, eastern Pacific upper ridge will slowly translate east
into the Intermountain West by the end of the week. The upshot is
a dry period. After a cold start Tuesday morning, temperatures
will slowly moderate to above normal Thursday through Saturday.
It will be breezy most days, especially southeast Wyoming. There
are indications that stronger winds may materialize beginning
Friday afternoon for wind-prone areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1022 AM MST Sun Jan 27 2019
Wyoming TAFS...VFR, then becoming MVFR between 05Z and 08Z. Wind
gusts to 45 knots through 01Z, then to 35 knots after 01z.
Nebraska TAFS...VFR. Wind gusts to 45 knots.
&&
.FIRE WEATHER...
Issued at 328 AM MST Sun Jan 27 2019
Strong west to northwest winds will occur through this evening as
a arctic cold front pushes south through the districts. The strongest
winds are likely Sunday afternoon and evening. After a mild Sunday,
much colder temperatures and cold wind chills are expected early
this week. With the existing snow pack and non-critical humidities,
fire weather concerns will be low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 PM this afternoon to 11 PM MST this
evening for WYZ101-102-108.
High Wind Warning until 8 PM MST this evening for WYZ106-110-116-
117.
High Wind Warning until 8 PM MST this evening for WYZ107-115-118.
NE...High Wind Warning from 3 PM this afternoon to 11 PM MST this
evening for NEZ002-003-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, Jan 27, 3:48 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MST Sun Jan 27 2019
NEZ002-003-095-096-WYZ101-102-106>108-110-115>118-281030-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
348 AM MST Sun Jan 27 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west to northwest winds over the wind-prone areas will
spread onto the high plains this afternoon and evening. Gusts
of 60 to 70 MPH are likely. High Wind Warnings are in effect.
An arctic cold front will surge south across the area this
evening, with strong northerly winds, snow and blowing snow.
Snow accumulations will vary from a half inch to two inches.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow will taper off Monday morning, however gusty northwest
winds of 35 to 45 MPH will create areas of blowing snow with
reduced visibility.
Wind chill temperatures of 15 to 25 degrees below zero are forecast
Monday and Tuesday night for the higher valleys and mountains.
Strong winds will be possible Friday night and Saturday for the
wind-prone areas of southeast Wyoming.
.Spotter information statement...
Spotters are asked to relay snowfall and high wind reports to the
National Weather Service.
WYZ103>105-109-111>114-281030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
348 AM MST Sun Jan 27 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty west to northwest winds of 35 to 55 MPH will create patchy
blowing and drifting snow on area roadways.
An arctic cold front will surge south across the area this evening,
with strong northerly winds, snow and blowing snow. Snow accumulations
will vary from an inch valleys to as much as five inches over the
higher mountain peaks.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Wind chill temperatures of 15 to 25 degrees below zero are forecast
Monday and Tuesday night for the higher valleys and mountains.
.Spotter information statement...
Spotters are asked to relay snowfall reports to the National Weather
Service.
NEZ019>021-054-055-WYZ119-281030-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-East Laramie County-
348 AM MST Sun Jan 27 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty west to northwest winds of 35 to 55 MPH are expected through
this evening.
An arctic cold front will surge south across the area this evening,
with strong northerly winds, snow and blowing snow. Snow accumulations
will be up to a half inch.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Wind chill temperatures of 5 to 15 degrees below zero are forecast
Monday and Tuesday night.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Jan 27, 7:32 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 7 S CHUGWATER 41.65N 104.85W
01/27/2019 M62 MPH LARAMIE WY PUBLIC
WIND GUST OF 62 MPH MEASURED BY WY40 BEAR
CREEK.
&&
CWLocal storm report, Jan 27, 7:35 AM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
735 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
01/27/2019 M59 MPH CARBON WY MESONET
MESONET STATION WY21, 5 NW ARLINGTON -
WAGONHOUND - WGH.
&&Local storm report, Jan 27, 7:37 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 7 S CHUGWATER 41.65N 104.85W
01/27/2019 M62 MPH LARAMIE WY MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 7 S CHUGWATER. WIND GUST OF 62 MPH
MEASURED BY WY40 BEAR CREEK.
&&
CWLocal storm report, Jan 27, 8:19 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.24W
01/27/2019 M59 MPH CARBON WY MESONET
MESONET STATION WY22, 3 NW ARLINGTON - FOOTE
CREEK - FCK.
0800 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/27/2019 M58 MPH PLATTE WY MESONET
MESONET STATION KBRX, 9 S WHEATLAND -
BORDEAUX - BRX.
0731 AM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
01/27/2019 M59 MPH ALBANY WY MESONET
MESONET STATION WY25, 15 NNE CENTENNIAL -
STROUSS HILL - STH.
&&
CWLocal storm report, Jan 27, 10:50 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 3 NNW ARLINGTON 41.63N 106.24W
01/27/2019 E60 MPH CARBON WY MESONET
WIND GUST OF 60 MPH MEASURED BY WY22 AT
FOOTE CREEK BY ARLINGTON.
0955 AM NON-TSTM WND GST ROCK RIVER 41.73N 105.98W
01/27/2019 M58 MPH ALBANY WY MESONET
WIND GUST OF 58 MPH MEASURED AT UR345 AT
ROCK RIVER.
0930 AM NON-TSTM WND GST 11 WSW WARREN AF BASE 41.08N 105.04W
01/27/2019 M75 MPH LARAMIE WY MESONET
WIND GUST OF 75 MPH MEASURED BY UP226 AT
EMKAYW.
0845 AM NON-TSTM WND GST 1 NE BORDEAUX 41.96N 104.94W
01/27/2019 M69 MPH PLATTE WY MESONET
WIND GUST OF 69 MPH MEASURED AT KBRX.
0725 AM NON-TSTM WND GST 10 SE ARLINGTON 41.50N 106.05W
01/27/2019 M59 MPH ALBANY WY MESONET
WIND GUST OF 59 MPH MEASURED BY WY25 AT
STROUSS HILL.
0505 AM NON-TSTM WND GST 2 ESE ELK MOUNTAIN 41.67N 106.37W
01/27/2019 M60 MPH CARBON WY MESONET
WIND GUST OF 60 MPH MEASURED BY WY20 AT
COUNTY ROAD 402 BY ELK MOUNTAIN.
0425 AM NON-TSTM WND GST 1 ENE BUFORD 41.12N 105.28W
01/27/2019 M58 MPH ALBANY WY MESONET
WIND GUST OF 58 MPH MEASURED BY WY37 BUFORD
EAST.
&&
CWLocal storm report, Jan 27, 12:19 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1219 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/27/2019 M58 MPH PLATTE WY MESONET
WYDOT STATION WY1 AT COLEMAN.
&&
CWHigh Wind, North Sioux
- When
- January 27, 1:25 PM MST to 2:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Montrose site located three miles west of Montrose measured the reported wind gust.
High Wind, Scotts Bluff
- When
- January 27, 1:45 PM MST to 3:20 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor four miles west of Scottsbluff measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 27 to 28, 20191 death · 2 events
- Dense Fog in California, January 27, 2019$120,000 · 4 events
- High Wind in North Dakota, January 27 to 28, 201957 kt wind · 24 events
- Lake-Effect Snow in Pennsylvania, January 27, 2019$25,000 · 2 events
- High Wind in South Dakota, January 27 to 28, 201965 kt wind · 21 events
- Winter Storm and Winter Weather in Wisconsin, January 27 to 28, 201920 events
- Heavy Snow in North Dakota, January 27, 201918 events
- Blizzard in North Dakota, January 27 to 28, 201918 events
- Winter Storm in Minnesota, January 27 to 28, 201917 events
- Winter Storm in Iowa, January 27 to 28, 201916 events
- Heavy Snow in Minnesota, January 27, 201915 events
- Blizzard in Minnesota, January 27 to 28, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803368, 803367.